Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS Binghamton, NY

August 13, 2018Broome County, Chenango County, New York

NWS Binghamton, NY issued this flash flood warning at Aug 13, 2018, 10:19 PM EDT for Broome County, Chenango County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2018, 10:19 PM EDT (02:19 UTC)
Expired
Aug 14, 2018, 1:15 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Broome County, NY, Chenango County, NY

The radar

The Binghamton radar (KBGM), 17 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WGUS51 KBGM 140219
FFWBGM
NYC007-017-140515-
/O.NEW.KBGM.FF.W.0038.180814T0219Z-180814T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1019 PM EDT MON AUG 13 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Northwestern Broome County in central New York...
  Southwestern Chenango County in central New York...

* Until 115 AM EDT.

* At 1017 PM EDT, emergency management reported heavy rain across 
  the warned area, with flooding occurring across eastern Broome 
  County. Up to two inches of rain have already fallen. Flash 
  flooding is already occurring.

* Some locations that will experience flooding include...
  Binghamton, Johnson City, Endicott, Coventry, Port Dickinson, 
  Greene, Whitney Point, Greater Binghamton Airport, Chenango Forks, 
  Harpursville and Brisben.

Additional rainfall amounts of up to 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4211 7611 4240 7595 4242 7591 4241 7587
      4244 7587 4247 7580 4240 7556 4211 7555

$$

MJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 9:10 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 13, 9:10 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
910 PM EDT Mon Aug 13 2018

.SYNOPSIS...
Low pressure will move northeast over the region through
tomorrow with rounds of heavy showers leading to some flash
flooding. A weak frontal boundary will be north of the region
through the middle of the week which will be followed by a cold
frontal passage on Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
908 PM update...
The latest guidance suggests a band of moderate rain will set up
from the Finger Lakes down through portions of the Central
Southern Tier, producing an additional 0.50 inches to an inch of
rain between 6z and 12z.

Hopefully, northern sections of the affected area will absorb
the rain without issue. However, portions of Chemung County
already received flash flooding earlier this afternoon and will
be especially prone to additional flooding issues should heavy
rains affect the region.

A flash flood watch remains in effect for much of the forecast
area.

4 PM update... Tonight: An upper level low pressure system is
located over the Ohio Valley with a surface low off the Mid-
Atlantic coastline. Moisture will continue to stream in from the
Atlantic northward into our region tonight. At this time we
have severe flooding ongoing in the Elmira area along with
Bradford county PA. Mesoscale modeling and the 12Z NAM suggest
several other areas of very heavy rainfall setting up later
today in addition to the ongoing heavy rain. The first is over
northeast PA later this afternoon into the evening with new
development of slow moving showers and a few storms. This
activity is expected to pivot northwest into the Finger Lakes
tonight and southward toward Elmira and Bradford county PA
overnight. A flash flood watch remains in effect through the
night. Quick rises on streams and creeks are occurring and minor
river flooding can not be ruled out in a couple of spots on
Tuesday. 1-3 inches of total rainfall from this afternoon
through Tuesday is expected across the region with the highest
totals in NE PA and the Southern Tier of NY. Lows tonight will
stay warm in the 60's due to clouds and rain. Winds will be
fairly light, under 10 mph.

Tuesday and Tuesday night:

The upper level low will lift northeast through our region with more
showers and a few thunderstorms. The heaviest showers and storms
look to be centered from the Finger Lakes southeast into north
central PA in the morning then the coverage will start to decrease
along with the intensity of the showers later in the day.
Clouds and rain will keep highs down in the 70's again for most
of the region. Winds will be fairly light, under 10 mph. Lows
Tuesday night will fall back into the 60's.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
A brief lull in shower activity is forecast early-Wednesday as
the main upper low lifts northeastward. By afternoon, a weak
wave moving out of the Great Lakes will bring the chance for
showers and thunderstorms to our forecast area.

A storm moving up the Ohio Valley will spread additional
thunderstorms into NY and PA through late-Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A cyclone moving along the NY/Ontario border will cause
additional showers and thunderstorms over our forecast area
through late-Friday. The storm will move slowly into
northeastern New England by Saturday, with the attendant cold
front extending through Western MA. The proximity of the front
suggests a slight chance for a shower across our forecast area
on Saturday, though most areas will be dry with partly sunny
skies.

A lack of surface features are expected over NY and PA Sunday.
However, we will remain beneath a low amplitude trough. An
isolated shower cannot be ruled out.

Dry conditions are expected Monday when a short wave ridge
builds aloft.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Areas of moderate rain will lead to highly variable ceilings
and visibilities through the overnight hours. MVFR conditions
are forecast in rain, but heavier downpours will generate visibilities
between 1SM and 5SM and ceilings between 300 and 1500 feet.

Expect conditions to gradually worsen toward sunrise. A slow
improvement is expected tomorrow afternoon as showers become
more scattered.

Winds will be light through the next 24 hours.

Outlook...

Tuesday night...Ceilings slowly lifting to VFR, perhaps a few
lingering showers.

Wednesday through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.

Friday...Restrictions possible due to showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 6 AM EDT Tuesday for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch until 6 AM EDT Tuesday for NYZ022>025-
     044>046-055>057-062.

&&

SYNOPSIS...MWG
NEAR TERM...DJP/MWG
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, Aug 13, 3:21 PM EDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
321 PM EDT Mon Aug 13 2018

NYZ009-015>018-036-037-141930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
321 PM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

A slow moving low pressure system over Pennsylvania will bring
showers and thunderstorms to the area, some of which may contain
very heavy rain. This heavy rain may cause flooding of low lying
areas and culverts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday which could be locally heavy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-141930-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
321 PM EDT Mon Aug 13 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional rain is expected Tuesday which could be locally heavy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 13, 7:27 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
727 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HEAVY RAIN       EXETER                  41.33N  75.82W
08/13/2018  E4.00 INCH       LUZERNE            PA   TRAINED SPOTTER

            NEARLY 4IN FROM 2-7PM

&&

HLC
Local storm report, Aug 13, 7:38 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      PECKVILLE               41.48N  75.62W
08/13/2018                   LACKAWANNA         PA   911 CALL CENTER

            FLOODED ROADWAY NEAR PLANET FITNESS

&&

HLC
Local storm report, Aug 13, 8:24 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
824 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLASH FLOOD      2 N MOSCOW              41.37N  75.53W
08/13/2018                   LACKAWANNA         PA   911 CALL CENTER

            FLOODED ROADWAY, NEAR GOLF CLUB RD AND STATE RT. 590

&&

HLC
Local storm report, Aug 13, 8:58 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
858 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     FLASH FLOOD      CONKLIN                 42.03N  75.80W
08/13/2018                   BROOME             NY   EMERGENCY MNGR

            WATER ON ROADWAYS IN CONKLIN AND KIRKWOOD

&&

HLC
Local storm report, Aug 13, 9:48 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
948 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      LENOX                   41.71N  75.67W
08/13/2018                   SUSQUEHANNA        PA   911 CALL CENTER

            RESCUE UNDERWAY, PEOPLE TRAPPED IN VEHICLES DUE TO
            FLOODING

&&

HLC
Local storm report, Aug 13, 10:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1007 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     FLASH FLOOD      HARPURSVILLE            42.18N  75.62W
08/13/2018                   BROOME             NY   EMERGENCY MNGR

            FLOODING ON STILL RD

&&

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:03 PM EDTAreal Flood AdvisoryBGMBroome, Tioga, Tompkins3 hr
Aug 13, 9:39 PM EDTRiver Flood WarningBGMBroome44 hr
Aug 14, 2:56 AM EDTAreal Flood AdvisoryBGMChemung, Schuyler, Seneca, Steuben, Tompkins, Yates3 hr
Aug 14, 4:15 AM EDTFlash Flood WarningBGMSchuyler, Seneca, Yates12 hr
Aug 14, 5:24 AM EDTFlash Flood Warning EmergencyBGMSchuyler, Seneca, Yates3 hr
Aug 14, 5:59 AM EDTAreal Flood AdvisoryBGMCayuga, Seneca, Yates3 hr
Aug 14, 7:08 AM EDTFlash Flood WarningBGMChemung, Schuyler9 hr
Aug 14, 7:18 AM EDTFlash Flood WarningBGMBroome9 hr
Aug 14, 7:45 AM EDTFlash Flood WarningBGMTioga8 hr
Aug 14, 9:01 AM EDTFlash Flood WarningBGMBroome6 hr
Aug 14, 9:27 AM EDTFlash Flood WarningBGMBroome, Tioga6 hr
Aug 14, 9:36 AM EDTFlash Flood WarningBGMTioga6 hr
Aug 14, 11:46 AM EDTAreal Flood AdvisoryBGMBroome, Chenango, Cortland3 hr
Aug 14, 1:18 PM EDTRiver Flood WarningBGMBroome, Tioga26 hr
Aug 14, 3:22 PM EDTRiver Flood WarningBGMTioga31 hr
Aug 14, 3:39 PM EDTAreal Flood WarningBGMBroome, Tioga6 hr
Aug 14, 4:44 PM EDTAreal Flood AdvisoryBGMOnondaga2 hr
Aug 14, 5:29 PM EDTAreal Flood AdvisoryBGMDelaware73 min
Aug 14, 5:31 PM EDTAreal Flood AdvisoryBGMDelaware71 min
Aug 14, 5:56 PM EDTAreal Flood AdvisoryBGMChenango3 hr
Aug 14, 6:47 PM EDTAreal Flood AdvisoryBGMTioga, Tompkins3 hr
Aug 14, 6:52 PM EDTAreal Flood AdvisoryBGMChenango, Madison, Oneida3 hr
Aug 14, 6:58 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Tioga3 hr
Aug 14, 7:16 PM EDTFlash Flood WarningBGMBroome, Tioga, Tompkins5 hr
Aug 14, 7:21 PM EDTSpecial Weather StatementBGMMadison54 min
Aug 14, 7:27 PM EDTAreal Flood AdvisoryBGMOneida89 min
Aug 14, 7:33 PM EDTFlash Flood WarningBGMChenango, Madison, Oneida, Otsego4 hr
Aug 14, 7:49 PM EDTFlash Flood WarningBGMBroome, Tioga5 hr

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.